According to an article published today at UroToday.com, a pituitary apoplexy or sudden neurological impairment characterized by headache, visual deficits, altered mental status, and nausea, can occur after administration of a gonadotropin-releasing hormone agonist (GnRHa), or a hormone blockade. A pituitary apoplexy is rare and is generally thought to be due to hemorrhage or infarction in a previously silent pituitary tumor.
Upon autopsies clinically silent pituitary adenomas (a collection of benign growths) are found in 6-23% of the adult population and apoplexy occurs in up to 17% of those patients with pituitary adenomas. The prevalence of clinically silent micro adenomas increases to 30% in the elderly placing a significant proportion of individuals who start a hormone blockade to treat prostate cancer at risk for apoplexy.
The actions of the hormone blockade may induce the growth of the pituitary tumor and compress surrounding vessels resulting in necrosis and hemorrhage. It may also increase the metabolic activity of tumor or may precipitate a direct vascular event leading to hemorrhage. In the majority (70%) of cases, symptoms of apoplexy will usually appeared within 60 minutes after administration and by 72 hours in all cases.
Clinicians using GnRHa need to be aware of this complication, which may necessitate immediate neurosurgery to preserve sight and administration of stress doses of hydrocortisone to avoid death from acute adrenal insufficiency.
With this potential in mind you must inform your physician immediately if you experience a headache, visual disturbances, or symptoms of adrenal insufficiency within 72 hours after being treated with any of the gonadotropin-releasing hormone agonists.
What are the gonadotropin-releasing hormone agonists aka luteninzing-releasing hormone agonists you might be taking?
Eligard Lupron Goserelin
Viador Zoladex Trelstar
Joel T. Nowak MA, MSW
Leave A Comment